Alabama, 2010Flash Flooding and Hail in Alabama, June 15, 2010
June 15, 2010 · NWS BMX · 27 events in 15 counties and zones
Very unstable conditions due to abundant moisture and intense heating resulted in widespread severe thunderstorms and flooding across Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very unstable conditions due to abundant moisture and intense heating resulted in widespread severe thunderstorms and flooding across Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 15, 11:05 AM CST, 13 minutes earlier.
Area forecast discussion, Jun 15, 11:05 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT TUE JUN 15 2010
.UPDATE...MORNING UPDATE.
&&
.DISCUSSION...
WENT AHEAD AND RAISED POPS THROUGHOUT THE NORTHWESTERN PORTIONS OF
THE CWA TO REFLECT THE CONVECTIVE DEVELOPMENT AHEAD OF A BOUNDARY
THAT WAS ANALYZED AT 13Z THIS MORNING. ALSO TWEAKED TEMPS A BIT TO
REFLECT CURRENT TEMPERATURES...BUT OVERALL TEMPS LOOK GOOD ACROSS
THE BOARD. ANY STORM THAT DEVELOPS HAS THE POTENTIAL TO PRODUCE VERY
HEAVY DOWNPOURS...AS WELL AS GUSTY WINDS OVER 50 MPH. AN ISOLATED
SEVERE GUST ALSO CANNOT BE RULED OUT. WET MICROBURST POTENTIAL WILL
BE HIGH....WITH CAPES OVER 4000...AND DRIER AIR IN THE MID LEVELS
THAT COULD MIX DOWN TO THE SURFACE WITH EVAPORATIVE COOLING. A FEW
OTHER STATIONARY BOUNDARIES OUT THERE COULD LEAD TO MORE CONVECTIVE
DEVELOPMENT LATER THIS AFTERNOON. UPDATES ARE OUT.
56/GOGGINS
&&
.PREVIOUS DISCUSSION...
EVEN THOUGH WE ARE DEALING WITH A FAIRLY STRONG UPPER RIDGE...IT
APPEARS THAT THE RIDGE WILL NOT BE STRONG ENOUGH OR VERTICALLY
STACKED ENOUGH TO INHIBIT CONVECTION. PER THE LATEST SATELLITE
IMAGERY...THERE ARE SEVERAL MID TO UPPER LEVEL DISTURBANCES
SPINNING IN THE VICINITY OF THE SEUS. THE MODEL SUITE AGREES THAT
MEAN MOISTURE VALUES INCREASE WHILE HIGH TEMPERATURES ARE FORECASTED
TO REACH THE CONVECTIVE TEMPERATURE. THEREFORE...EXPECT A BIT MORE
COVERAGE OF AFTERNOON THUNDERSTORMS THAN THE PREVIOUS FEW DAYS.
MODEL SOUNDINGS ALSO DEPICT THE THREAT OF A FEW WET MICROBURSTS.
YESTERDAY THE MODEL SOUNDINGS WERE NOT ALL THAT IMPRESSIVE AND WE
ACTUALLY DID HAVE A FEW WIND GUSTS OF SEVERE MAGNITUDE. WILL RE-
EVALUATE AFTER THE 12Z SOUNDING COMES IN.
THE GFS DID NOT AGREE WITH THE ECMWF/NAM OR ITS OWN ENSEMBLE
MEMBERS ON POPS TODAY AND LEANED AWAY FROM IT AND WENT WITH
SCATTERED POPS. KEEP THE SCATTERED POPS IN THE FORECAST THE ENTIRE
PERIOD WITH THE BEST CHANCE DURING THE MAXIMUM HEATING EACH
AFTERNOON AND LASTING INTO THE EARLY EVENING. IT IS REALLY TOO
EARLY TO TELL IF ANY DISTURBANCE WILL ENHANCE RAIN CHANCES AND
POTENTIALLY ORGANIZE SOME STORMS...BUT CAN NOT RULE IT OUT
COMPLETELY ON ANY DAY. THE WET MICROBURST POTENTIAL IS TOUGH TO
FORECAST BEYOND A DAY OR SO BUT THE POTENTIAL APPEARS MUCH LOWER
AFTER TODAY. A FEW COLD FRONTS APPROACH THE AREA FROM THE NORTH
AND NORTHEAST...GETTING A PUSH FROM THE SYSTEMS MOVING THROUGH THE
NORTHERN STREAM. THE FIRST ARRIVES WEDNESDAY NIGHT INTO THURSDAY
WHILE ANOTHER ONE APPEARS AROUND MONDAY. REALLY DO NOT THINK THESE
FRONTS WILL PUSH THROUGH THE AREA BUT MAY DROP THE DEW POINTS A FEW
DEGREES AS THEY WASH OUT....ESPECIALLY NORTHEAST. MEAN MOISTURE AND
INSTABILITY APPEAR GOOD ENOUGH FOR THE POPS TO REMAIN JUST ABOVE
CLIMATOLOGY FOR THE ENTIRE PERIOD AS CONFIDENCE WAS NOT HIGH ENOUGH
TO LOWER MENTION.
IT LOOKS LIKE ONE MORE DAY OF HEAT INDICES BETWEEN 98 AND 105
DEGREES ACROSS CENTRAL ALABAMA. THE COMBINATION OF HIGH
TEMPERATURES AND HUMIDITY WILL NOT BE QUITE AS HIGH THE REMAINDER OF
THE FORECAST...ALTHOUGH THE HIGHS ARE STILL IN THE 90S. WILL ISSUE
THE SPS FOR ONE MORE DAY.
75
&&
.AVIATION...12Z TAF DISCUSSION.
A HOMOGENEOUS AIRMASS ACROSS ALL OF CENTRAL ALABAMA WILL RESULT IN
NEARLY IDENTICAL EXPECTED CONDITIONS AT ALL SITES TODAY. HOWEVER AS
INDIVIDUAL THUNDERSTORMS DEVELOP LOCAL CONDITIONS WILL VARY
GREATLY. THUNDERSTORMS SHOULD BEGIN TO DEVELOP AROUND 17Z ACROSS
THE AREA AND CONTINUE WELL AFTER SUNSET...ALTHOUGH COVERAGE AND
INTENSITY SHOULD BEGIN TO DIMINISH AFTER 01Z. MICROBURSTS ARE A
CONCERN TODAY AND COULD RESULT IN WIND GUSTS IN EXCESS OF 50 MPH.
RADAR SIGNATURES WILL NEED TO BE MONITORED VERY CLOSELY FOR THIS
HAZARD.
BY 06Z MOST OF THE CONVECTION SHOULD HAVE DISSIPATED. ADDITIONAL
GROUND MOISTURE FROM THUNDERSTORMS WILL LIKELY RESULT IN PATCHY
FOG.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.
12/SIRMON
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
75/75/27
Hazardous weather outlook, Jun 15, 5:00 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT TUE JUN 15 2010
ALZ011>015-017>050-161100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 AM CDT TUE JUN 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
ALL OF CENTRAL ALABAMA. A FEW STORMS WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS TO 50 MPH OR GREATER AS WELL AS BRIEF HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
12/SIRMON
Event by event
19 thunderstorm wind, 4 hail, 3 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Winston
- When
- June 15, 11:18 AM CST
- Where
- Winston County, 3.5 mi WNW of Helicon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 34.130, -87.190
Trees were blown down on Pelican road in the Arley community.
Hail, Jefferson
- When
- June 15, 11:32 AM CST
- Where
- Jefferson County, 1.8 mi NW of (Bhm)birmingham Arpt
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.590, -86.770
Golf-ball size hail was reported in Tarrant.
Thunderstorm Wind, Jefferson
- When
- June 15, 11:41 AM CST to 11:48 AM CST
- Where
- Jefferson County, 1.8 mi NW of (Bhm)birmingham Arpt to 1.32 mi SW of Ketona
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 33.590, -86.770
Power lines were blown down in Tarrant. A tree was blown down that blocked the road in front of Springdale Baptist Church.
Flash Flood, Jefferson
- When
- June 15, 11:45 AM CST to 2:30 PM CST
- Where
- Jefferson County, 1.96 mi NW of (Bhm)birmingham Arpt to 1.47 mi E of Sayreton
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 33.592, -86.771
Flooding described as significant was reported in the city of Tarrant. At least one vehicle became stalled in the high water.
Thunderstorm Wind, Walker
- When
- June 15, 12:00 PM CST
- Where
- Walker County, 2.4 mi ENE of Marigold
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 33.930, -87.230
Trees were blown down on AL-257 in the town of Curry.
Thunderstorm Wind, Jefferson
- When
- June 15, 12:10 PM CST
- Where
- Jefferson County, Fultondale
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 33.620, -86.800
A tree was blown down on Walkers Chapel Road, between the iron bridge and Coalburg Road, blocking one lane of traffic.
Thunderstorm Wind, Jefferson
- When
- June 15, 12:24 PM CST
- Where
- Jefferson County, 1.8 mi NW of (Bhm)birmingham Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 33.590, -86.770
A tree was blown down onto a house on Hoke Avenue. Additional trees and power lines were blown down in the same area.
Thunderstorm Wind, Shelby
- When
- June 15, 12:36 PM CST
- Where
- Shelby County, 0.9 mi NW of Quito
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.390, -86.760
Winds were estimated around 60 mph.
Thunderstorm Wind, Tallapoosa
- When
- June 15, 1:09 PM CST
- Where
- Tallapoosa County, Camp Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.800, -85.650
A tree was blown down onto a house and truck, along Old Highway 280 near Camp Hill.
Hail, Chambers
- When
- June 15, 1:25 PM CST
- Where
- Chambers County, 1.35 mi WNW of Lafayette
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.910, -85.400
Flash Flood, Jefferson
- When
- June 15, 1:30 PM CST to 3:30 PM CST
- Where
- Jefferson County, 0.87 mi N of Greenwood to 0.73 mi N of Greenwood
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.343, -86.932
Greenwood Road, in the city of Bessemer, became temporarily impassible due to flash flooding.
Thunderstorm Wind, Cherokee
- When
- June 15, 2:00 PM CST to 2:20 PM CST
- Where
- Cherokee County, 0.72 mi SW of Blanche to 0.69 mi S of Jamestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.364, -85.610
Trees and power lines were blown down at several locations near the Blanche community, along AL-35 and CR-15.
Hail, Randolph
- When
- June 15, 2:30 PM CST
- Where
- Randolph County, 1.35 mi WNW of Wedowee
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.310, -85.490
Thunderstorm Wind, Elmore
- When
- June 15, 3:40 PM CST
- Where
- Elmore County, 2.43 mi ESE of Butts Mill
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.560, -85.930
A 20 inch diameter tree was blown down onto a cable line on Gilmer avenue northwest of Tallassee.
Thunderstorm Wind, Autauga
- When
- June 15, 3:41 PM CST
- Where
- Autauga County, 0.58 mi E of Marbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.700, -86.470
Trees down along US highway 31 and CR 68 near Marbury.
Lightning, Elmore
- When
- June 15, 3:43 PM CST
- Where
- Elmore County, 0.48 mi NW of Eclectic
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.636, -86.035
A lightning strike damaged some electronic equipment at the Eclectic police dispatch office.
Thunderstorm Wind, Pickens
- When
- June 15, 4:00 PM CST
- Where
- Pickens County, 0.9 mi NE of Benevola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.110, -87.960
Trees and power lines were blown down in Benevola.
Hail, Macon
- When
- June 15, 4:05 PM CST
- Where
- Macon County, 0.95 mi W of Notasulga
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.568, -85.686
Hail up to the size of golf balls was reported on AL-14, near Connection Road just west of Notasulga.
Thunderstorm Wind, Perry
- When
- June 15, 4:10 PM CST
- Where
- Perry County, 1.58 mi W of Suttle
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.529, -87.207
Several trees were blown down on CR-6 along the Cahaba River.
Thunderstorm Wind, Tuscaloosa
- When
- June 15, 4:45 PM CST
- Where
- Tuscaloosa County, 0.69 mi N of Holman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.290, -87.830
Trees were blown down on Echola Rd, near US-82 in the Sipsey Valley area.
Thunderstorm Wind, Tuscaloosa
- When
- June 15, 4:45 PM CST
- Where
- Tuscaloosa County, 5.95 mi NW of Fosters
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.150, -87.760
Trees were blown down on Gainesville Road, north of Frog Ridge Road.
Thunderstorm Wind, Pickens
- When
- June 15, 4:50 PM CST
- Where
- Pickens County, Reform
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -88.020
Trees and power lines were blown down in Reform.
Thunderstorm Wind, Tuscaloosa
- When
- June 15, 5:10 PM CST
- Where
- Tuscaloosa County, 0.9 mi NE of Hagler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.040, -87.340
Trees were blown down on US-82 at mile marker 69.
Thunderstorm Wind, Perry
- When
- June 15, 5:25 PM CST
- Where
- Perry County, 0.9 mi SW of Herberger
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 32.740, -87.290
Approximately 15 trees were blown down in Heiberger.
Thunderstorm Wind, Hale
- When
- June 15, 5:30 PM CST
- Where
- Hale County, 0.58 mi W of Greensboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.700, -87.590
A tree was blown onto a house, causing minor roof damage.
Thunderstorm Wind, Jefferson
- When
- June 15, 6:00 PM CST
- Where
- Jefferson County, Hopkins
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 33.480, -87.080
Several pine trees were blown down near Union Hill Baptist Church.
Flash Flood, Perry
- When
- June 15, 6:15 PM CST to 7:30 PM CST
- Where
- Perry County, 3.49 mi WNW of Jericho to 3.28 mi WNW of Jericho
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.790, -87.325
A creek overflowed its banks, causing a portion of Troy Perkins Road to become temporarily impassible.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 15, 20101 death · 1 injured · $62,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Georgia, June 15, 20103 injured · $1.9 million · 1.75 in hail · 41 events
- Lightning Strike in Florida, June 15, 20101 death · 1 injured · 1 event
- Hail and Damaging Wind in Missouri, June 15, 20101 death · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, June 15, 20101 injured · $171,000 · 1.75 in hail · 58 events
- Flash Flooding and Flooding in Iowa, June 15 to 16, 2010$845,000 · 16 events
- Flash Flooding and Hail in Mississippi, June 15, 2010$172,000 · 1.75 in hail · 39 events
- Flash Flooding in Iowa, June 15, 2010$515,000 · 12 events
- Flash Flooding and Hail in Illinois, June 15, 2010$259,000 · 1.25 in hail · 24 events
- Flash Flooding and Flood in Kentucky, June 15 to 16, 2010$317,000 · 65 kt wind · 18 events
- Hail and Damaging Wind in Florida, June 15, 2010$500,000 · 50 kt wind · 3 events
- Flooding in Iowa, June 15 to 16, 2010$500,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244505, 244506, 244508, 244512, 244516, 244518, 244521, 244522, 244525, 244527, 244534, 244535, 244539, 244542, 244544, 244540, 244554, 244553, 244549, 244560, 244563, 244555, 244568, 244566, 244573, 244575, 244577.